Officer overdose on accidental contact with fentanyl raises concerns in Georgia

by: Tom Regan Updated:

CHEROKEE COUNTY, Ga. - Local law enforcement agencies are telling Channel 2 Action News they are reviewing safeguards to prevent accidental drug exposure to their officers.

This follows the accidental drug overdose of an officer following a traffic stop.

Police say the most dangerous form of fetntanyl is the powered form, like this talcum powder that can be easily inhaled or absorbed through the skin, which caused the officer to overdose in Ohio.

“A very small pinhead amount can overdose you, particularly carfentanyl,” Commander Phil Price said.

Price, who has spent decades busting drug dealers, says exposure to fenantyl poses a serious danger to his investigators.


RELATED STORIES:


Channel 2’s Tom Regan reached the police chief on the phone, and he described what happened next.

“Ten minutes after he wiped it off, he said he didn't feel right and one of his officer had to grab him and he collapsed," Chief John Lane said. 

Lane told Regan it took four doses of the anti-overdose drug narcan to revive the officer, adding, “He's still not getting off the couch, his head is pounding, and he still has pain in his chest."

The chief said his officer had protection, including latex gloves and a mask, like those used by investigators in Cherokee County. But that wasn't enough.

Price told Regan they're looking at ways to increase protections for officers responding to scene where powered drugs are present.

“This is a very real danger,” Price said. “Potentially, we could be looking at treating these situations as hazmat scenes if there's powder everywhere, as was the case in Ohio.”

Cherokee County has recorded sixteen overdoses this year, at least one related to fentanyl.